According to data from the Centers for Disease Control and Prevention (CDC), the number of U.S. deaths involving opioids surpassed 80,400 in 2021. That's up from 68,630 in 2020 and nearly 50,000 in 2019. Much of that is from non-pharmaceutical (illegal) fentanyl.
Health care professionals are urging people to carry naloxone (also known as Narcan) to help save lives. Naloxone is a medication that reverses the effects of opioids. It can quickly save the life of someone suffering from an overdose.
Naloxone can be administered by anyone, not just health care workers. It comes in an easy-to-use nasal spray.
In March 2023, the U.S. Food and Drug Administration (FDA) voted to approve naloxone nasal spray to be available over the counter. Many lives could be saved if people have this medication on hand.
We explain the important medical use and danger of opioids, and why it's critical that everyone have naloxone – even people who don't use drugs.
What are opioids? What are they used for in medicine?
Opioids are strong medications health care providers use if someone comes to the hospital in severe pain. They are very effective for relieving intense pain.
A natural category of opioid, called opiates, are made from the opium poppy plant. These include morphine and heroin. There are also newer opioids that are synthetic – drugs like fentanyl and methadone. These are not made from the poppy plant, and they are often more potent.
Prescription opioids have an important role in medicine. However, there are non-prescription grade opioids that are distributed illegally. When either type is being overused or misused, that's when problems can develop.
What is opioid use disorder?
The addiction process often starts with developing opioid tolerance. People start using an opioid – maybe it was prescribed to them or maybe not. Over time, they have to take more of it to have the same effect, whether that's pain relief or to feel good.
Then there's opioid dependence. This happens when people develop symptoms of withdrawal whenever they stop taking an opioid, like fentanyl. Opioid dependence is not the same as an opioid use disorder.
Opioid use disorder is when people take more of the drug and this opioid use starts causing problems, distress or harm. There are several criteria that lead to the diagnosis of opioid use disorder. This includes harm like overdoses, but also issues at work or school, harming relationships with others, and giving up or reducing activities because of opioid use.
How common is opioid use disorder?
Health care providers are seeing more teens with opioid use disorder. It happens to teens who come from all backgrounds and income levels. In many cases, teens are buying opioids – specifically fentanyl – through social media, including Instagram.
The teenage population is unique in that they often develop opioid use disorder quickly. They skip the typical steps of opioid tolerance and dependence. Teens often buy a few potent pills of fentanyl and overdose even on their first use.
Why is fentanyl putting people at such a high risk for overdose?
Fentanyl purchased illegally is typically quite powerful. There are sometimes hundreds of doses in one pill. It's not made by pharmacists, so the dosing can be off. It's like playing roulette each time a pill is taken.
The saying "one pill can kill" is true because people don't know how much is in it. A single dose could be fatal. Fentanyl has replaced most other opioids that people buy on the street. Even people who think they're using heroin are usually taking fentanyl because there's so much available.
How does naloxone (also known as Narcan) work?
Naloxone is the antidote for opioid poisoning. Once given, naloxone (also known by the brand name Narcan) immediately finds opioid receptors, replaces them and binds stronger than the opioid. It basically rips off the opioid, likely fentanyl, and blocks it.
Naloxone can cause someone who's having an overdose to wake up and breathe within moments of an overdose. It's not addictive and has very few negative effects.
What are some signs and symptoms of an opioid overdose?
Symptoms that someone is having an overdose include:
- Shallow breathing
- Cool and clammy skin
- Falling asleep or won't wake up
- Small pupils
- Limp body
If you see someone with these symptoms, call 911 right away. If you have naloxone, immediately administer it. Stay with the person until emergency crews to arrive.
Even if you're unsure if someone is having an overdose and you have naloxone, give it to them right away. If they're experiencing overdose symptoms, this is your best first action. It won't hurt them to have naloxone, even if it's not an overdose. If they don't respond to naloxone, continue other emergency activities, like CPR or using an AED, until emergency crews arrive.
How do you give naloxone to someone having an overdose?
A nasal spray version of naloxone is the most common type. The two other types include an injectable and an autoinjector that goes into the muscle, like EpiPen. The nasal spray is available over the counter.
When you get naloxone, open the box to see how it works so you're prepared in an emergency.
Once you administer naloxone, the person having an overdose may become disoriented or even agitated. Stay with them until emergency crews arrive.
Remember that opioids like fentanyl are not absorbed through the skin. You can feel safe to touch a person having an opioid overdose without endangering yourself.
How can people get naloxone?
Naloxone is available in all 50 states. If you've been prescribed an opioid, many health care providers also co-prescribe naloxone in case of an overdose. If your provider doesn't prescribe it, you can ask them for a prescription.
UC Davis Health's Emergency Department hands it to patients without a prescription because it's so important to help prevent overdose deaths.
In many states, including California, you can get naloxone at a pharmacy without a prescription. Just ask. There are also community organizations, like Harm Reduction Services in Sacramento and NEXT Distro, that make it available.
The California Department of Health Care Services offers free naloxone to qualified organizations, including schools and universities.
Why is it so important to have naloxone – even if you're not a drug user?
Health care professionals are hoping to de-stigmatize the conversation around naloxone. Even people who don't use drugs or opioids should have naloxone on hand. You never know when you'll encounter someone in need of this life-saving medication. Keep it in your purse or your car for when you might need it.
Parents with teenagers are encouraged to keep naloxone in their homes. Parents can also give it to their teens to take to school or sporting events – and make sure to educate them on what to do.
Having more of this life-saving drug in the community is important. You could end up saving a friend or neighbor in need.
Opioid and substance use disorder resources
If you or someone you know needs help with substance use disorder, here are some resources:
- Substance Use Disorder Treatment (UC Davis Health)
- Substance Abuse and Mental Health Services Administration (U.S. Department of Health and Human Services)
- Substance Abuse and Treatment Resources (CDC)
- Choose Change California (State of California)
- How to find opioid treatment programs (U.S. Department of Health and Human Services)